Arizona, 2015

Damaging Winds in Arizona, August 11, 2015

August 11, 2015 · NWS PSR · 3 events in 1 county or zone

Thunderstorms developed across portions of south central Arizona during the morning hours on August 11th, and they affected the greater Phoenix metropolitan area. Some of the stronger storms produced gusty and damaging winds in excess of 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across portions of south central Arizona during the morning hours on August 11th, and they affected the greater Phoenix metropolitan area. Some of the stronger storms produced gusty and damaging winds in excess of 50 mph. In addition to generating areas of dense blowing dust, the winds also produced damage at times, blowing down trees and large tree limbs. No injuries were reported as a result of the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 11, 9:26 AM MST, 5 minutes earlier.

Area forecast discussion, Aug 11, 9:26 AM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
926 AM MST TUE AUG 11 2015

...VERY HOT TEMPERATURES EXPECTED LATE THIS WEEK INTO THE FIRST PART
OF THE WEEKEND...

.SYNOPSIS...
MONSOON MOISTURE WILL CONTINUE TO INCREASE TODAY...ALONG WITH
CHANCES FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS SOUTH CENTRAL AND SOUTHWEST ARIZONA. VERY STRONG HIGH
PRESSURE WILL THEN BUILD INTO THE DESERT SOUTHWEST LATER THIS
WEEK...BRINGING VERY HOT TEMPERATURES AND REDUCED THUNDERSTORM
CHANCES FROM WEDNESDAY INTO SATURDAY. COOLER TEMPERATURES AND BETTER
CHANCES FOR STORMS WILL RETURN FROM SUNDAY INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
REGIONAL SATELLITE AND RADAR SHOW A LOT OF SHOWER AND THUNDERSTORM
ACTIVITY MOVING UP FROM SOUTHEAST ARIZONA THIS MORNING...THE BULK OF
THE ACTIVITY CURRENTLY ACROSS PINAL COUNTY SOUTH OF FLORENCE AND
ARIZONA CITY...WITH ISOLATED STORMS POPPING UP AROUND MARICOPA
COUNTY. THE STORMS MOVING UP FROM THE SOUTHEAST ARE CURRENTLY
PROPDUCING STRONG WINDS IN EXCESS OF 35 MPH...SO BLOWING DUST IS A
DEFINITE POSSIBILITY. MODELS HAVE INITIALIZED NICELY ON THE UPPER
LEVEL DISTURBANCE RESPONSIBLE FOR THIS UP TICK IN STORM ACTIVITY.
BASED ON THE CURRENT OBSERVATIONS...DEFINITELY AN ACTIVE DAY IS ON
TAP FOR THE LOWER DESERTS AND SOUTH CENTRAL ARIZONA FOR THE REST OF
THE MORNING INTO THIS AFTERNOON...THE ACTIVITY EXTENDING WESTWARD
INTO THE SOUTHWEST DESERTS AND ALONG THE LOWER COLORADO RIVER VALLEY
LATER THIS EVENING. EDITED THE DIGITAL FORECAST GRIDS TO INCREASE
THE POPS AND EXTEND SPATIALLY WESTWARD INTO YUMA AND LA PAZ COUNTY
LATER THIS AFTERNOON/EVENING. PREVIOUS DISCUSSION STILL APPLIES.

PREVIOUS DISCUSSION...
TODAY AND TONIGHT...THE LATEST WATER VAPOR SATELLITE IMAGERY
CONTINUES TO SHOW A BROAD MOISTURE PLUME EXTENDING NORTHWARD FROM
EXTREME SOUTHERN BAJA INTO THE 4-CORNERS REGION...BETWEEN A RATHER
STRONG UPPER TROF OFF THE NORTHERN CA COAST AND VERY STRONG HIGH
PRESSURE ALOFT OVER NORTHERN TEXAS. ADDITIONAL MOISTURE FROM THE
REMAINS OF A MCC THAT DEVELOPED OVER NORTHERN SONORA YESTERDAY
EVENING IS NOW STREAMING NORTHWARD INTO AZ. THE COMBINATION OF THIS
DEEP MOISTURE...A WEAK SHORTWAVE MOVING UP FROM THE SOUTH...AND
DIFFLUENT FLOW ALOFT IS EXPECTED TO TRIGGER THUNDERSTORM DEVELOPMENT
ACROSS SE AZ...WITH THESE STORMS MOVING INTO SOUTH-CENTRAL AZ LATE
THIS AFTERNOON/EARLY EVENING AND INTO SW AZ BY MID-LATE EVENING.

GIVEN THE FACT THAT FORECAST SOUNDINGS ARE SHOWING DECENT MID-LEVEL
SHEAR...MUCAPES IN THE 500-1000 J/KG RANGE...AND LI'S IN THE -3 TO -
4 RANGE...A FEW OF THESE STORMS COULD BECOME SEVERE...WITH VERY
STRONG/DAMAGING WINDS...BRIEF HEAVY RAIN...AND LOCAL FLASH FLOODING
POSSIBLE. HOWEVER...WIDESPREAD FLASH FLOODING IS NOT EXPECTED...DUE
TO THE EXPECTED RATHER RAPID MOVEMENT OF INDIVIDUAL STORM CELLS.
AREAS OF BLOWING DUST ARE ALSO EXPECTED...WITH THE LATEST HIGH-RES
MODELS SHOWING A RATHER ORGANIZED OUTFLOW BOUNDARY MAKING ITS WAY
ACROSS SOUTH-CENTRAL AND SW AZ. ON THE OTHER HAND...WIDESPREAD DENSE
BLOWING DUST IS NOT EXPECTED...DUE TO FAIRLY MOIST SOILS ACROSS
CENTRAL AND SOUTHERN PINAL COUNTY.

WEDNESDAY THROUGH SATURDAY...IT NOW APPEARS ALMOST CERTAIN THAT WE
WILL SEE SOME VERY HOT TEMPERATURES DURING THIS PERIOD AS THE MAIN
LONG-WAVE PATTERN RE-ADJUSTS ITSELF OVER NORTH AMERICA...AND VERY
STRONG HIGH PRESSURE ALOFT SHIFTS WESTWARD INTO THE DESERT
SOUTHWEST. CURRENT GFS AND EURO MODEL SUITES ARE STILL INDICATING
THE 500MB HEIGHTS WILL RISE INTO THE 596-598DM RANGE OVER SOUTH-
CENTRAL AZ DURING THE THU-SAT PERIOD...WITH SW AZ AND SE CA SEEING
500MB HEIGHTS IN THE 594-596DM RANGE. THE COMBINATION OF THESE
HEIGHTS AND 500MB TEMPERATURES IN THE -3C TO -5C RANGE...ALONG WITH
A RATHER DRY AIRMASS...IN SPITE OF CONTINUED SOUTHERLY FLOW
ALOFT...IS EXPECTED THE ALLOW DAYTIME HIGHS TO RISE INTO THE 110-
114F RANGE DURING THE THU-SAT PERIOD...WITH THE RAW GFS OUTPUT
SEEMING TO HAVE THE BEST HANDLE ON THE TEMPERATURE FORECAST. THIS
HIGH TEMPERATURE FORECAST...COMBINED WITH OVERNIGHT LOWS AS HIGH AS
90F IS ENOUGH TO SATISFY HEAT WARNING CRITERIA FOR THIS THIS OF
YEAR. THUNDERSTORM ACTIVITY IS ALSO EXPECTED TO BE GREATLY REDUCED BY
STRONG SUBSIDENCE ALOFT DURING THIS PERIOD...WITH JUST SOME ISOLATED
STORMS EXPECTED OVER THE HIGHER TERRAIN OF SW AZ ON WED...AND
VIRTUALLY NONE FROM THU ONWARD INTO SAT.

SUNDAY THROUGH TUESDAY...ALTHOUGH SOME MODEL DISAGREEMENT CONTINUES
TO CROP UP DURING THIS PERIOD...IT APPEARS LIKELY THAT THE RIDGING
OVER THE DESERT SOUTHWEST WILL BEGIN TO SLOWLY WEAKEN...WITH COOLER
TEMPERATURES AND A BETTER CHANCE FOR THUNDERSTORMS RETURNING TO THE
REGION AS THE AIRMASS BECOMES MORE MOIST AND UNSTABLE.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
UPDATING TO MAKE MENTION OF SOME MID/LATE MORNING VCSH AT THE PHOENIX
TERMINALS. NOT EXPECTING ANY SIGNIFICANT IMPACTS WITH THESE SHOWERS
BUT THEY COULD SERVE TO DELAY THE ONSET OF STRONGER STORMS THIS
AFTERNOON. DON'T WANT TO ENTIRELY DISMISS THE POSSIBILITY OF STORMS
LATER THIS AFTERNOON...BUT LINGERING CLOUDS INTO THE AFTERNOON HOURS
WILL ALMOST CERTAINLY RESULT IN FEWER STORMS/IMPACTS. IF SKIES
CLEAR...GUSTY SOUTHEAST WINDS AND BLDU WILL BE IN PLAY AROUND 00Z.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
WHILE THE MAJORITY OF THE STORMS TODAY SHOULD CONFINED TO ARIZONA...SOME
IMPACTS COULD BE SEEN AT BLH IN THE FORM OF GUSTY OUTFLOW WINDS AND
BLOWING DUST THIS EVENING. IPL APPEARS TO BE TOO FAR WEST AND SHOULD
ONLY SEE DEBRIS CLOUDS THIS AFTERNOON/EVENING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
DRIER AND MUCH WARMER AIR WILL BE DRAWN INTO THE REGION FROM THE
EAST...RESULTING IN A DECREASE OF STORM CHANCES AND HUMIDITIES AND
AN INCREASE IN HIGH TEMPERATURES. WINDS WILL FOLLOW TYPICAL DIURNAL
AND DRAINAGE DRIVEN TRENDS WITH SOME ELEVATED UPSLOPE GUSTINESS IN
THE AFTERNOONS. MORE PRONOUNCED AND MOIST EASTERLY FLOW WILL RETURN
TO THE AREA BY THE LATE WEEKEND AND SHOULD WORK ON THE VERY WARM
TEMPERATURES WILL BOOSTING DAYTIME HUMIDITIES BY SUNDAY INTO MONDAY.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WATCH FROM THURSDAY MORNING THROUGH SATURDAY
     EVENING FOR AZZ022-023-027-028.

     EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH SATURDAY
     EVENING FOR AZZ020-021-025-026.

CA...EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH SATURDAY
     EVENING FOR CAZ031>033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/PERCHA
AVIATION...LEINS
FIRE WEATHER...NOLTE

In the hours before

Special weather statement, Aug 11, 8:53 AM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
853 AM MST TUE AUG 11 2015

AZZ023-024-028-111645-
GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
853 AM MST TUE AUG 11 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  PINAL AND EASTERN MARICOPA COUNTIES

UNTIL 945 AM MST

AT 853 AM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG AND
DEVELOPING THUNDERSTORMS 10 MILES SOUTH OF BOYCE THOMPSON ARBORETUM
SPANNING ACROSS PINAL COUNTY TOWARDS THE INTERSTATE 10 AND 8
INTERCHANGE...MOVING NORTHWEST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH...PERIODS OF VISIBILITY REDUCTION DUE TO
EITHER LOCALIZED BLOWING DUST AND OR POCKETS OF HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE STORM.

LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...APACHE JUNCTION...FLORENCE...COOLIDGE...SUPERIOR...
QUEEN CREEK...ARIZONA CITY...TOLTEC...BAPCHULE...BLACKWATER...
SEVILLE...SAN TAN MOUNTAIN PARK...QUEEN VALLEY...SAN TAN VALLEY...
OLBERG...BOYCE THOMPSON ARBORETUM...MAGMA...FLORENCE JUNCTION...KINGS
RANCH AND GOLD CAMP.

LAT...LON 3294 11196 3316 11187 3329 11158 3342 11149
      3347 11119 3342 11105 3325 11095 3290 11146
      3275 11162 3273 11170
TIME...MOT...LOC 1553Z 156DEG 30KT 3315 11122

NOLTE
Local storm report, Aug 11, 9:25 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
925 AM MST TUE AUG 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     DUST STORM       4 ESE SUPERSTITION SPRI 33.37N 111.62W
08/11/2015                   MARICOPA           AZ   NWS EMPLOYEE

            VISIBILITY 1 4 MILE. WINDS GUSTING TO 45 MPH.

&&

EVENT NUMBER PSR1500106

PI

The radar

The Phoenix radar (KIWA), 59 km away, was scanning. The volume nearest the first event began at 16:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
August 11, 9:31 AM MST to 10:03 AM MST
Where
Maricopa County, 0.69 mi N of Phoenix Deer Vly Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.690, -112.080

Thunderstorms developed across portions of south central Arizona during the morning hours on August 1th and they affected the greater Phoenix metropolitan area. Some of the stronger storms produced gusty winds measured in excess of 55 mph at times. At 0931MST the AWOS weather station at Falcon Field airport in Mesa measured a wind gust to 58 mph. A short time later, at 1003MST, the official Deer Valley airport ASOS station also measured a wind gust to 58 mph.

Thunderstorm Wind, Maricopa

When
August 11, 10:00 AM MST to 10:15 AM MST
Where
Maricopa County, 0.58 mi W of Kendall
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
33.450, -111.990

Thunderstorms developed across the greater Phoenix metropolitan area during the morning hours on August 11th and the stronger storms generated gusty and damaging microburst winds estimated to be at least 60 mph in strength. According to local broadcast media, at 1000MST gusty winds blew down a Palo Verde tree onto a car near the intersection of 44th Street and Van Buren, just northeast of Phoenix Sky Harbor Airport. The tree had a diameter of nearly 10 inches. Additionally, at 1015MST a trained spotter in south Tempe reported that strong winds downed a large tree limb with a diameter of 8 inches.

Thunderstorm Wind, Maricopa

When
August 11, 10:15 AM MST
Where
Maricopa County, 2.15 mi SSE of West End
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
33.470, -112.240

Thunderstorms developed across portions of the greater Phoenix metropolitan area during the morning hours on August 11th, and some of the stronger storms produced gusty microburst outflow winds estimated to be in excess of 60 mph. Some storms affected communities on the west side of the Phoenix area, including the town of Tolleson. According to local broadcast media reports, at 1015MST gusty winds estimated to be at least 65 mph knocked over or severely damaged two Palo Verde trees with trunk diameters between 6 and 12 inches. The trees were located near the intersection of 83rd Avenue and McDowell Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589002, 589004, 589007.